PROC
The primitive equations formulated in mean vorticity
Cheng Wang
Conference Publications 2003, 2003(Special): 880-887 doi: 10.3934/proc.2003.2003.880
The primitive equations (PEs) of large-scale oceanic flow formulated in mean vorticity is proposed. In the reformulation of the PEs, the prognostic equation for the horizontal velocity is replaced by evolutionary equations for the mean vorticity field and the vertical derivative of the horizontal velocity. The total velocity field (both horizontal and vertical) is statically determined by differential equations at each fixed horizontal point. Its equivalence to the original formulation is also presented.
keywords: mean vorticity Primitive equations mean stream function. hydrostatic balance
DCDS-B
Convergence analysis of the numerical method for the primitive equations formulated in mean vorticity on a Cartesian grid
Cheng Wang
Discrete & Continuous Dynamical Systems - B 2004, 4(4): 1143-1172 doi: 10.3934/dcdsb.2004.4.1143
A second order numerical method for the primitive equations (PEs) of large-scale oceanic flow formulated in mean vorticity is proposed and analyzed, and the full convergence in $L^2$ is established. In the reformulation of the PEs, the prognostic equation for the horizontal velocity is replaced by evolutionary equations for the mean vorticity field and the vertical derivative of the horizontal velocity. The total velocity field (both horizontal and vertical) is statically determined by differential equations at each fixed horizontal point. The standard centered difference approximation is applied to the prognostic equations and the determination of numerical values for the total velocity field is implemented by FFT-based solvers. Stability of such solvers are established and the convergence analysis for the whole scheme is provided in detail.
keywords: convergence analysis. mean stream function Primitive equations mean vorticity
DCDS-B
A second order energy stable scheme for the Cahn-Hilliard-Hele-Shaw equations
Wenbin Chen Wenqiang Feng Yuan Liu Cheng Wang Steven M. Wise
Discrete & Continuous Dynamical Systems - B 2018, 22(11): 1-34 doi: 10.3934/dcdsb.2018090

We present a second-order-in-time finite difference scheme for the Cahn-Hilliard-Hele-Shaw equations. This numerical method is uniquely solvable and unconditionally energy stable. At each time step, this scheme leads to a system of nonlinear equations that can be efficiently solved by a nonlinear multigrid solver. Owing to the energy stability, we derive an $\ell^2 (0, T; H_h^3)$ stability of the numerical scheme. To overcome the difficulty associated with the convection term $\nabla · (\phi \mathit{\boldsymbol{u}})$, we perform an $\ell^∞ (0, T; H_h^1)$ error estimate instead of the classical $\ell^∞ (0, T; \ell^2)$ one to obtain the optimal rate convergence analysis. In addition, various numerical simulations are carried out, which demonstrate the accuracy and efficiency of the proposed numerical scheme.

keywords: Cahn-Hilliard-Hele-Shaw Darcy's law convex splitting finite difference method unconditional energy stability nonlinear multigrid
DCDS-B
Positivity property of second-order flux-splitting schemes for the compressible Euler equations
Cheng Wang Jian-Guo Liu
Discrete & Continuous Dynamical Systems - B 2003, 3(2): 201-228 doi: 10.3934/dcdsb.2003.3.201
A class of upwind flux splitting methods in the Euler equations of compressible flow is considered in this paper. Using the property that Euler flux $F(U)$ is a homogeneous function of degree one in $U$, we reformulate the splitting fluxes with $F^{+}=A^{+} U$, $F^{-}=A^{-} U$, and the corresponding matrices are either symmetric or symmetrizable and keep only non-negative and non-positive eigenvalues. That leads to the conclusion that the first order schemes are positive in the sense of Lax-Liu [18], which implies that it is $L^2$-stable in some suitable sense. Moreover, the second order scheme is a stable perturbation of the first order scheme, so that the positivity of the second order schemes is also established, under a CFL-like condition. In addition, these splitting methods preserve the positivity of density and energy.
keywords: limiter function positivity. flux splitting Conservation laws
DCDS
Unconditionally stable schemes for equations of thin film epitaxy
Cheng Wang Xiaoming Wang Steven M. Wise
Discrete & Continuous Dynamical Systems - A 2010, 28(1): 405-423 doi: 10.3934/dcds.2010.28.405
We present unconditionally stable and convergent numerical sche- mes for gradient flows with energy of the form $ \int_\Omega( F(\nabla\phi(\x)) + \frac{\epsilon^2}{2}|\Delta\phi(\x)|^2 )$dx. The construction of the schemes involves an appropriate extension of Eyre's idea of convex-concave decomposition of the energy functional. As an application, we derive unconditionally stable and convergent schemes for epitaxial film growth models with slope selection (F(y)= 1/4(|y|2-1)2) and without slope selection (F(y)= -1/2ln(1+|y|2)). We conclude the paper with some preliminary computations that employ the proposed schemes.
keywords: energy stability long-time stability Epitaxial growth convexity splitting.
DCDS-B
Global-in-time Gevrey regularity solution for a class of bistable gradient flows
Nan Chen Cheng Wang Steven Wise
Discrete & Continuous Dynamical Systems - B 2016, 21(6): 1689-1711 doi: 10.3934/dcdsb.2016018
In this paper, we prove the existence and uniqueness of a Gevrey regularity solution for a class of nonlinear bistable gradient flows, where with the energy may be decomposed into purely convex and concave parts. Example equations include certain epitaxial thin film growth models and phase field crystal models. The energy dissipation law implies a bound in the leading Sobolev norm. The polynomial structure of the nonlinear terms in the chemical potential enables us to derive a local-in-time solution with Gevrey regularity, with the existence time interval length dependent on a certain $H^m$ norm of the initial data. A detailed Sobolev estimate for the gradient equations results in a uniform-in-time-bound of that $H^m$ norm, which in turn establishes the existence of a global-in-time solution with Gevrey regularity.
keywords: Gevrey regularity solution global-in-time existence. Bistable gradient flow

Year of publication

Related Authors

Related Keywords

[Back to Top]